Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time to switch?
Jan 30, 2010

Hello Doc, My husband (Age 31) started Atripla(Apr'09) when his CD4 was about 15 (VL= 600K, CD4%= 11) and had Cryptococcal Meningitis. Right now his CD4= 170, VL= <50 and CD4%= 18. His ID doc says that if his CD4 does not reach 350 in next 6 months then they will switch him to some other medication. Per my understanding, doctor should change his meds only if there is any AE/SAE or drug resistance. Also please let me know when it is recommended to change regimen in cases other than these. Does he have good chances to have cd4 > 350 ever? Also has it ever happen in the medical history that cd4 start dropping constantly while taking HAART with no drug resistance developed? In another words, can HAART ever stop working on him after certain age?

Response from Dr. McGowan

Thanks for your question. To me it seems that your husband is having a perfectly fine response to treatment. In less than 1 year he has increased his CD4 by over 150 cells (or more than 1000%- I wish I had a stock that did that well!) and his virus is fully suppressed. There is no criteria that states that treatment should be changed if a certain CD4 count is not met while virus is undetectable. Since your husband's CD4 count was so low when he started, his long-term CD4 recovery will be slower and he may end up at a lower level than if he had been able to start sooner...that may not have been an option for him or many others who are not diagnosed until their CD4 is already low. CD4 counts can continue to increase slowly for many years. In most cases it is reasonable to wait and see the trends. One thing in his favor is his young age, over age 50 or 55 the response may be even slower. Best, Joe



Previous
What should I continue?
Next
Early start of treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement